Ohio, 2019

Flood and Hail in Ohio, July 30, 2019

July 30, 2019 · NWS ILN · 4 events in 1 county or zone

Showers and thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley. Some of the storms produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the afternoon hours along a cold front moving through the Ohio Valley. Some of the storms produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 30, 12:42 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 30, 12:42 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
142 PM EDT Tue Jul 30 2019

.SYNOPSIS...
A cold front will move into the area late today and then slowly
cross the region tonight and Wednesday before finally pushing
off to the east on Wednesday night. High pressure will build
into the Great Lakes for the end of the week into the weekend.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
Scattered shower activity with a general uptick in coverage
expected this afternoon will see some thunderstorms, but only
the stronger cells will be strong enough to lay out this
thunder and heavier rainfall. Temperatures haven't been changed
for today - within a degree or two of 80 - and this is not
indicative of strong enough boundary layer heating to initiate
any more than the scattered to isolated thunderstorms we are
expecting, and right around the convective temperature of 81.

Activity will markedly decrease this late day and evening as the
upper forcing moves east and whatever heating is suspended with
nightfall.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM WEDNESDAY/...
Mid level trough across the region will not start to move out
until Wednesday. Meanwhile at the surface, a cold front will
enter the region from the west at the beginning of the period
and take until near the end of the period before exiting out of
the eastern counties. Precipitation should diminish through the
evening. But additional showers and thunderstorms will develop
on Wednesday, particularly in eastern counties. Temperatures
will drop into the lower to mid 60s tonight with highs getting
back into the lower 80s on Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A weather system will be exiting the region at the start of the long
term time period.  The potential for a few thunderstorms across the
lower Scioto Valley will come to an end Wednesday night.

Although an isolated shower or storm cannot be ruled out, expect
generally dry conditions for the remainder of the long term time
period.

Made only minor adjustments to the blend for temperatures.  High
temperatures through the long term will mostly be in the 80s and low
temperatures will be in the 60s.  Increased cloud cover from the
blend during the daytime hours as the blend tends to underestimate
cu development.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Scattered shower activity with isolated thunderstorms this
afternoon will become a little more active with insolation and
then trail off in the later afternoon and evening. Some clearing
tonight may favor the development of some low stratus or at
least some fog, particularly south of the Ohio River and in the
eastern CWA.

Showers and a possible thunderstorm may occur tomorrow afternoon
but the coverage of any storms will be less than 10% and will be
best amended into the forecast when and if they occur.

MVFR vsbys and some possible lower cigs in fog will be possible
at most locations towards daybreak given some lingering low
level moisture and a good shot of colder air coming in to help
stratify the boundary layer.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...Franks
SHORT TERM...
LONG TERM...Novak
AVIATION...Franks
Hazardous weather outlook, Jul 30, 7:42 AM EST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
842 AM EDT Tue Jul 30 2019

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-311245-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Highland-
842 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ094>100-OHZ079-081-082-088-311245-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Brown-Adams-Pike-
Scioto-
842 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Localized heavy rain and flooding will be possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 1:00 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
200 PM EDT Tue Jul 30 2019

OHZ071-072-301830-
Warren OH-Clinton OH-
200 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN AND WEST CENTRAL
CLINTON COUNTIES UNTIL 230 PM EDT...

At 159 PM EDT, radar indicated a strong thunderstorm over Loveland,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Mason, Loveland, Blanchester, Morrow, Kings Island, South Lebanon,
Maineville, Butlerville, Murdock, State Route 123 at State Route 132,
Kings Mills, Middleboro, Landen, Dallasburg, Loveland Park, State
Route 350 at US Route 22 and Fort Ancient.

This includes I-71 in Ohio between mile markers 21 and 26.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3943 8400 3930 8397 3927 8420 3927 8426
      3928 8426 3928 8427 3929 8426 3929 8431
      3935 8432
TIME...MOT...LOC 1759Z 274DEG 12KT 3930 8427

Coniglio

The radar

The Cincinnati radar (KILN), 53 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 30, 1:50 PM EST to 1:52 PM EST
Where
Hamilton County, 1.05 mi SSW of Cin Blue Ash Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.237, -84.390

Power lines were downed on Cooper Road.

Hail, Hamilton

When
July 30, 1:52 PM EST to 1:54 PM EST
Where
Hamilton County, 0.54 mi E of Deer Park
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -84.370

Thunderstorm Wind, Hamilton

When
July 30, 1:52 PM EST to 1:54 PM EST
Where
Hamilton County, 0.91 mi SE of Deer Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.211, -84.368

A large tree fell onto a house on Sturbridge Drive.

Flood, Hamilton

When
July 30, 2:15 PM EST to 3:15 PM EST
Where
Hamilton County, 1.07 mi E of Indian Hill Vlg to 1.1 mi E of Indian Hill Vlg
Cause
Heavy Rain
Reported by
Public
Coordinates
39.250, -84.300

Street flooding was reported on a few roads in the Loveland area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833912, 833913, 833914, 833915.